Hail, Ashland
- When
- May 20, 11:00 AM CST
- Where
- Ashland County, 0.69 mi N of Mellen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -90.650
A cold front moved slowly eastward into very warm unstable air over Wisconsin beginning the morning of May 20th. Thunderstorms, some with hail, developed as the front moved over and south of the Gogebic Range about noon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved slowly eastward into very warm unstable air over Wisconsin beginning the morning of May 20th. Thunderstorms, some with hail, developed as the front moved over and south of the Gogebic Range about noon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 20, 9:29 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1029 AM CDT SUN MAY 20 2012 .UPDATE...WEAKENING DEFORMATION ZONE LOCATED OVER NWRN QUADRANT OF CWA AS OF MID MORNING. PRECIPITATION IS DECREASING IN INTENSITY. ELONGATED SFC LOW STRETCHES FROM SE MN TO WRN UP OF MICHIGAN. A MID LVL DRY SLOT HAS BRIEFLY SHUT DOWN MOST PRECIP OVER LWR ST CROIX AND NEAR TWIN PORTS. AHEAD OF THIS DRY SLOT CONVECTION IS INCREASING WITHIN PWS AXIS. A LAYER OF DEEP LAYER SHEAR AND LOW LVL INSTABILITY IS SUFFICIENT TO GENERATE OCCASIONAL STRONG STORMS. SOME CELLS HAVE APPROACHED SVR CRITERIA AT TIMES SO SUSPECT SMALL HAIL SO FAR. WILL MONITOR FOR POSSIBLE SVR NEXT FEW HRS. TWEAKED MAX TEMPS DOWN A BIT AS CLEARING FROM WEST WILL BE SLOWER BASED ON SAT IMAGERY/COND PRESS DEFICIT FCST. && .PREV DISCUSSION... /ISSUED 652 AM CDT SUN MAY 20 2012/ AVIATION...05/20/12Z ISSUANCE... WIDESPREAD IFR CONDITIONS IN CLOUDS...RAIN AND SCATTERED THUNDERSTORMS WILL SPREAD EAST ACROSS ALL OF NORTHWEST WI THIS MORNING. IMPROVEMENT TO VFR CLEAR...FOLLOWING A SLOW MOVING COLD FRONT...WILL NOT REACH INL-BRD UNTIL THIS AFTERNOON...HIB TOWARD EVENING AND ELO-DLH-RZN JUST AFTER SUNSET AND NORTHWEST WI LATE TONIGHT. PREV DISCUSSION... /ISSUED 422 AM CDT SUN MAY 20 2012/ SHORT TERM...LATEST KDLH RADAR IMAGERY SHOWS WIDESPREAD SHOWERS AND SCTD THUNDERSTORMS ACROSS THE NORTHLAND EARLY THIS MORNING. THE HEAVIEST AMOUNTS OF RAIN HAVE FALLEN JUST NORTHWEST OF THE TWIN PORTS...FROM ALBORN TO SHAW WHERE RADAR ESTIMATES RANGE FROM 2 TO 2.5 INCHES. LATEST SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM ISLE ROYALE SWD ACROSS WRN LAKE SUPERIOR AND OVER NWRN WI. THERE SEEMS TO BE TWO MAIN AREAS OF PRECIP...ONE INVOF THE IRON RANGE ASSOCIATED WITH UPPER TROUGH...AND ANOTHER AREA WITH STRONGER STORMS AFFECTING NWRN WI CLOSER TO THE FRONT. THE MODELS INDICATE THAT SHOWERS AND STORMS WILL CONTINUE TO REGENERATE ACROSS OUR CWA THIS MORNING...SIMILAR TO WHAT IS CURRENTLY OCCURRING. BY THIS AFTERNOON...THE MAIN SHORTWAVE SHOULD BE MOVING OFF TO THE EAST...CAUSING THE PRECIP TO TAPER OF TO SCTD SHOWERS ACROSS OUR SWRN ZONES IN THE LATE MORNING/EARLY AFTN...AND THEN ACROSS THE TWIN PORTS LATE THIS AFTERNOON. BY THIS EVENING...MOST OF THE NORTHLAND SHOULD EXPERIENCE DRY CONDITIONS EXCEPT ACROSS NWRN WI WHERE LINGERING SHOWERS AND STORMS ARE POSSIBLE. HIGH PRESSURE WITH DRIER AIR WILL BUILD OVER THE CWA LATE TONIGHT AND MONDAY...RESULTING IN DRY CONDITIONS. TEMPERATURES TODAY WILL BE MORE SEASONABLY...WITH HIGHS RANGING FROM THE LOWER 60S TO LOWER 70S. TEMPS WILL REBOUND BACK INTO THE LOWER 70S FOR HIGHS ACROSS MOST AREAS ON MONDAY UNDER PARTLY TO MOSTLY SUNNY SKIES LONG TERM...MONDAY NIGHT THROUGH SATURDAY. A BROAD TROUGH ALOFT WILL SLOWLY SINK SOUTHEAST TOWARD AND INTO THE NORTHLAND DURING THE COMING WEEK AS RIDGING RETURNS FROM THE SOUTH THROUGHOUT THE FOLLOWING WEEKEND. UNSEASONABLY WARM AND HUMID WEATHER WILL LINGER EARLY IN THE WEEK. A SLOW MOVING COLD FRONT OVER THE DAKOTAS WILL CAUSE THUNDERSTORMS TO DEVELOP AND SPREAD SOUTHEAST ACROSS THE NORTHLAND LATE MONDAY NIGHT THROUGH TUESDAY. THE SURFACE FRONT WILL HANG UP OVER MINNESOTA WEDNESDAY AND FINALLY DRIFT INTO AND ACROSS WISCONSIN LATE THURSDAY AND THURSDAY NIGHT. WITH COOLING CONTINUING ALOFT AND A FLOW OUT OF THE GULF...RAIN AND THUNDERSTORMS WILL BE PERSISTENT. SURFACE HIGH PRESSURE OVER THE MANITOBA LAKES WILL BRING COOLER AIR INTO THE AREA FRIDAY THROUGH THE WEEKEND. BUILDING HEIGHTS ALOFT WILL CAUSE THE SURFACE HIGH TO BECOME ESTABLISHED OVER HUDSON BAY AS A STATIONARY FRONT DEVELOPS TO OUR SOUTH. AN INCREASINGLY CHILLY ONSHORE WIND WILL BE ACCOMPANIED BY RAIN FRIDAY THROUGH SATURDAY NIGHT. THE COOL DRY AIR WILL DRY OUR AREA OUT AND ALLOW SKIES TO SLOWLY CLEAR NEXT SUNDAY. && .POINT TEMPS/POPS... DLH 58 42 70 47 / 60 20 10 10 INL 60 37 71 48 / 30 10 10 30 BRD 62 42 73 50 / 70 10 10 10 HYR 63 40 73 41 / 70 40 10 0 ASX 61 42 69 43 / 70 40 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...CANNON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 455 AM CDT SUN MAY 20 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 455 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE NORTHLAND TODAY. SOME STORMS COULD BE STRONG ACROSS NORTHWEST WISCONSIN PRODUCING SMALL HAIL...GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND DURING MOST OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-211030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 455 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY. SOME STORMS COULD BE STRONG PRODUCING GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR DURING MOST OF NEXT WEEK. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
837 AM CDT SUN MAY 20 2012
WIZ009-201400-
PRICE-
837 AM CDT SUN MAY 20 2012
...THUNDERSTORMS WITH POSSIBLE HAIL...
AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS 9 MILES SOUTH OF KENNAN...MOVING NORTHEAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORMS WILL BE NEAR...
CATAWBA AND KENNAN BY 845 AM...
PHILLIPS BY 900 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4538 9069 4548 9069 4587 9064 4579 9017
4536 9047 4537 9067SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
914 AM CDT SUN MAY 20 2012
WIZ003-004-009-201445-
ASHLAND-IRON-PRICE-
914 AM CDT SUN MAY 20 2012
...THUNDERSTORMS WITH POSSIBLE SMALL HAIL...
AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF FISHER
LAKE TO 20 MILES SOUTH OF OGEMA...MOVING EAST AT 55 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
MANITOWISH BY 920 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4646 9043 4637 9011 4634 9010 4630 8991
4598 8992 4597 9003 4557 9003 4537 9005
4537 9053SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1008 AM CDT SUN MAY 20 2012
WIZ002-003-008-201530-
ASHLAND-BAYFIELD-SAWYER-
1008 AM CDT SUN MAY 20 2012
...FAST MOVING THUNDERSTORMS...
AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF SANBORN
TO 6 MILES NORTH OF WINTER TO 20 MILES SOUTH OF EXELAND...MOVING
NORTHEAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
MARENGO AND WINTER BY 1015 AM...
ASHLAND AND HIGH BRIDGE BY 1025 AM...
LORETTA AND MELLEN BY 1030 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4655 9107 4663 9061 4613 9061 4565 9080
4564 9140SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1015 AM CDT SUN MAY 20 2012
WIZ003-004-201545-
ASHLAND-IRON-
1015 AM CDT SUN MAY 20 2012
...THUNDERSTORMS WITH SMALL HAIL...
AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF UPSON...MOVING NORTH AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
45 MPH...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
UPSON... IRON BELT... SAXON...
KIMBALL... GURNEY... CEDAR...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4617 9061 4660 9058 4660 9049 4658 9043
4655 9039 4656 9033 4652 9028 4614 9036
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT SUN MAY 20 2012
WIZ002-003-008-201615-
ASHLAND-BAYFIELD-SAWYER-
1043 AM CDT SUN MAY 20 2012
...THUNDERSTORMS WITH POSSIBLE HAIL...
AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAM LAKE TO 18
MILES SOUTH OF WINTER...MOVING NORTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
* THUNDERSTORMS WILL BE NEAR...
CLAM LAKE BY 1050 AM...
LORETTA BY 1105 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4619 9106 4636 9067 4563 9069 4563 9106
4564 9107PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1125 AM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HAIL WINTER 45.82N 91.01W
05/20/2012 M0.50 INCH SAWYER WI TRAINED SPOTTER
&&
KKThe Duluth radar (KDLH), 132 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381080, 381081, 381082, 381083.